The Seroquel Withdrawal Blues

Let me tell you a little story

(da da da da dum)

About the Seroquel blues

(da da da da dum)

Those pills are mighty powerful stuff

and they’ll make you constantly snooze

(da da da da dum)

Seroquel was my blessing and my curse

And ever since I said bye bye

(da da da da dum)

I’ve been sufferin’ the Seroquel blues

The withdrawals been making me cry

(da da da da dum)

———————————————————————————————-

(We meant to practice this a lot more for your sake, but, uh, obviously we didn’t. I can’t believe Lucy didn’t howl in protest. My apologies.)

Out of all the bipolar meds I’ve taken, the effects of the controversial antipsychotic Seroquel have been twofold. This drug has been my true blessing and also a total pain in the ass.

(A pain in the brain is more like it!)

I could easily write a 2000-word post about quetiapine (the generic form of Seroquel), but I’ll spare you and write around 1000 words as I have my memoir Birth of a New Brain to write. 

In 2013 my psychiatrist prescribed quetiapine for my hideous, agitated insomnia that hit me out of nowhere.  I filled my prescription but I kept putting off taking my first pill because I was scared of the potential side effects. It wasn’t likely that my head would fall off after taking quetiapine, and I probably wouldn’t start speaking in tongues, but I was plain-old-spooked.

Well, I finally became so desperate that I took the quetiapine and it totally helped me, so much so that I will never tell anyone not to try this stuff if they’re seriously considering it.

Yes, I had major daytime grogginess and yes, that sucked, but suffering with that side effect was worth it since I finally got my all-important sleep. 

My other side effects were weight gain (15 pounds since Fall, 2013) and some late night hunger. Since I worked out every day the “Dr. Mohammad Alsuwaidan way”* I wasn’t too worried about an extra fifteen pounds. As a former certified personal trainer, I knew I could lose the weight safely when I simply committed to improving my diet.

Extra adipose tissue a.k.a. blubber has been something I was able to live with for the time being. Quetiapine also caused me to have trippy, vivid and disturbing dreams – not nightmares, exactly, but not feel-good/warm fuzzy dreams either.

I also believe that Seroquel may have triggered a weird phenomenon that lasted about nine months. I felt totally inspired to write regularly, and I blogged almost every day. I fell in love with writing all over again.

I remained responsible. I took care of the girls, and I didn’t alarm my husband by writing at all hours of the night as I did when I was hypomanic/manic and hypergraphic. (My hypergraphia will be explained in my book!) ;)

Every morning I woke up, I got the kids dressed and fed, and I drove them to school. I returned home to write for a few hours without fail. I wasn’t manic, but it definitely seemed like my brain was firing unusually, that’s for sure. I can’t think of another explanation for why this sudden burst of writing happened because the only thing I did differently was add quetiapine.

My psychiatrist didn’t think the medication caused any kind of mania either.  I don’t know. Could this have been a seasonal affective disorder of some kind? Maybe. But when I reduced my quetiapine dosage, my daily writing compulsion and my highly creative juices dwindled.  I was still creative and I still wrote, but my need to write was nowhere nearly as intense as it was before.  My intuition was that I had to reduce the (relatively) high dosage of 100 mg/night of quetiapine and not stay at 100mg for the sake of my writing habit and drive. 

So with my psychiatrist’s blessing, over the past year I tapered down to 25 mg a night of Seroquel. Even though 25 mg sounds tiny, it’s not! I’ve still felt groggy during the day, and I wanted to see if I could sleep without relying upon Seroquel.  I don’t know how people can open an eye at 800/mg a day of this stuff – that just shows how different we all are.

It turns out that I can sleep on my own once more!  Hurrah! I’ve been off quetiapine for over three weeks.  However, if I need to take it again I won’t hesitate. I added a $9 magnesium supplement (manufactured by Source Naturals, a reputable company located in my town) and it seems to help me with sleep too. I’ve used lavender essential oil off and on, which is safe and it always helps me (a least a little bit) when it comes to insomnia.

I’ve read that it can take weeks or months for a quetiapine withdrawal period to run its course. I’m not allowing myself to surf endlessly on the internet about it because God knows I’ve done that before, and in this case I think it’s a total waste of time.

What matters most is that each day I feel a little better. I can sense the Seroquel withdrawal blues slowly dissipating.  I’m more alert and my freaky dreams are gone. My “Seroquel belly” is even shrinking a tiny bit.

I’ll have more to report on the withdrawal front next Thursday or Friday. If you’re tapering off a med or suffering some withdrawal blues of your own, good luck and feel free to vent your heart away here.

Until then, take care, and thanks for reading!  

XOXO

Dyane

* Dr. Mohammad Alsuwaidan’s International Society for Bipolar Disorders webinar that (sorry to get all Tony Robbins on you ) totally changed my life!  Exercise Treatment for Mood Disorders: A Neurobioloigcal Rational

http://isbd.org/education/webinar-series

Dr. Alsuwaidan’s brief blog post. This article contains simple “exercise for mood” guidelines I follow religiously every day.

http://kuwaitmood.com/exercise-mood-part-iii-from-science-to-action/

My husband was so convinced that my Alsuwaidan routine has helped my mood that when my exercise machine broke, he went out to Sears that same day (despite being swamped with work) and he got me a better machine. (I know I’m lucky!)

Yes, I could’ve gone walking or hiking or jumped rope or walked up and down the stairs, but he knew how much I loved using my elliptical. I believe my Schwinn is worth its weight in gold. Or chocolate.